Alert archive / California / Beach Hazards Statements in 2016

Beach Hazards Statement 14, NWS San Francisco Bay Area, CA

July 2, 20166 counties in California

NWS San Francisco Bay Area, CA issued this beach hazards statement at Jul 2, 2016, 5:39 AM PDT for 6 counties in California. It took effect at Jul 2, 2016, 11:00 AM PDT. It was in force for 57 hr.

The area

The counties it named.

The facts

Issued
Jul 2, 2016, 5:39 AM PDT (12:39 UTC)
In effect from
Jul 2, 2016, 11:00 AM PDT
Expired
Jul 4, 2016, 8:00 PM PDT
In force
57 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 12:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 0.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2016-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2016-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WHUS46 KMTR 021239
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
539 AM PDT SAT JUL 2 2016

...JUST A REMINDER THAT RIP CURRENTS CAN DEVELOP QUICKLY EVEN WHEN
THE WAVES ARE SMALL AND HYPOTHERMIA CAN ALSO SET IN QUICKLY WITH
CURRENT SEA SURFACE TEMPERATURES IN THE LOW TO MID 50S...

WAVES ARE EXPECTED TO BE SMALL THIS HOLIDAY WEEKEND...HOWEVER...RIP
CURRENTS CAN FORM QUICKLY ESPECIALLY ON GENTLY SLOPING SANDY
BEACHES. ADDITIONALLY...SEA SURFACE TEMPERATURES AT THE BEACHES
REMAIN IN THE LOW TO MID 50S. HYPOTHERMIA CAN SET IN QUICKLY WHEN
WATER TEMPERATURES ARE THIS COLD. PLEASE BE CAREFUL AND KEEP THIS
INFORMATION IN MIND WHEN VISITING THE BEACHES THIS HOLIDAY
WEEKEND. ALSO ALWAYS SWIM NEAR A LIFEGUARD.

CAZ006-505-509-529-530-022045-
/O.CAN.KMTR.BH.S.0013.000000T0000Z-160705T0300Z/
/O.NEW.KMTR.BH.S.0014.160702T1800Z-160705T0300Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
539 AM PDT SAT JUL 2 2016

...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM PDT THIS MORNING
THROUGH MONDAY EVENING...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A BEACH
HAZARDS STATEMENT FOR RIP CURRENTS AND COLD WATER TEMPERATURES...WHICH
IS IN EFFECT THROUGH MONDAY EVENING.

* HAZARDS...RIP CURRENTS WHICH COULD BE STRONG AT TIMES AND COLD 
  WATER TEMPERATURES WHICH COULD LEAD QUICKLY TO HYPOTHERMIA. 

* TIMING...THROUGH THE WEEKEND.

* LOCATION...THE ENTIRE COAST FROM SONOMA COUNTY SOUTH ALONG THE 
  BIG SUR COAST. 

* POTENTIAL IMPACTS...RIP CURRENTS CAN PULL EVEN THE BEST 
  SWIMMER AWAY FROM THE BEACH AND OUT TO SEA. COLD WATER 
  TEMPERATURES CAN QUICKLY RESULT IN HYPOTHERMIA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARD STATEMENT FOR RIP CURRENTS MEANS THAT CONDITIONS
ARE PRESENT TO SUPPORT A HEIGHTENED RISK OF STRONG RIP CURRENTS.
RIP CURRENTS ARE TYPICALLY MORE FREQUENT AND STRONGER IN THE
VICINITY OF JETTIES...INLETS...AND PIERS. SWIMMERS CAUGHT IN A RIP
CURRENT SHOULD SWIM PARALLEL TO THE COAST TO ESCAPE THE RIP
CURRENT BEFORE TRYING TO SWIM FOR SHORE. SWIMMERS SHOULD ALWAYS
SWIM NEAR A LIFEGUARD. 

&&

$$
3 follow-up statements
028 
WHUS46 KMTR 022055
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
155 PM PDT SAT JUL 2 2016

...JUST A REMINDER THAT RIP CURRENTS CAN DEVELOP QUICKLY EVEN
WHEN THE WAVES ARE SMALL AND HYPOTHERMIA CAN ALSO SET IN QUICKLY
WITH CURRENT SEA SURFACE TEMPERATURES IN THE LOW TO MID 50S...

WAVES ARE EXPECTED TO BE SMALL THIS HOLIDAY WEEKEND...HOWEVER...
RIP CURRENTS CAN FORM QUICKLY ESPECIALLY ON GENTLY SLOPING SANDY
BEACHES. ADDITIONALLY...SEA SURFACE TEMPERATURES AT THE BEACHES
REMAIN IN THE LOW TO MID 50S. HYPOTHERMIA CAN SET IN QUICKLY WHEN
WATER TEMPERATURES ARE THIS COLD. PLEASE BE CAREFUL AND KEEP THIS
INFORMATION IN MIND WHEN VISITING THE BEACHES THIS HOLIDAY
WEEKEND. ALSO ALWAYS SWIM NEAR A LIFEGUARD.

CAZ006-505-509-529-530-041500-
/O.CON.KMTR.BH.S.0014.000000T0000Z-160705T0300Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
155 PM PDT SAT JUL 2 2016

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
EVENING...

* HAZARDS...RIP CURRENTS WHICH COULD BE STRONG AT TIMES AND COLD 
  WATER TEMPERATURES WHICH COULD LEAD QUICKLY TO HYPOTHERMIA. 

* TIMING...THROUGH THE WEEKEND.

* LOCATION...THE ENTIRE COAST FROM SONOMA COUNTY SOUTH ALONG THE 
  BIG SUR COAST. 

* POTENTIAL IMPACTS...RIP CURRENTS CAN PULL EVEN THE BEST 
  SWIMMER AWAY FROM THE BEACH AND OUT TO SEA. COLD WATER 
  TEMPERATURES CAN QUICKLY RESULT IN HYPOTHERMIA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARD STATEMENT FOR RIP CURRENTS MEANS THAT CONDITIONS
ARE PRESENT TO SUPPORT A HEIGHTENED RISK OF STRONG RIP CURRENTS.
RIP CURRENTS ARE TYPICALLY MORE FREQUENT AND STRONGER IN THE
VICINITY OF JETTIES...INLETS...AND PIERS. SWIMMERS CAUGHT IN A
RIP CURRENT SHOULD SWIM PARALLEL TO THE COAST TO ESCAPE THE RIP
CURRENT BEFORE TRYING TO SWIM FOR SHORE. SWIMMERS SHOULD ALWAYS
SWIM NEAR A LIFEGUARD.

&&

$$
031 
WHUS46 KMTR 032102
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
202 PM PDT SUN JUL 3 2016

...JUST A REMINDER THAT RIP CURRENTS CAN DEVELOP QUICKLY EVEN
WHEN THE WAVES ARE SMALL AND HYPOTHERMIA CAN ALSO SET IN QUICKLY
WITH CURRENT SEA SURFACE TEMPERATURES IN THE LOW TO MID 50S...

WAVES ARE EXPECTED TO BE SMALL THIS HOLIDAY WEEKEND...HOWEVER...
RIP CURRENTS CAN FORM QUICKLY ESPECIALLY ON GENTLY SLOPING SANDY
BEACHES. ADDITIONALLY...SEA SURFACE TEMPERATURES AT THE BEACHES
REMAIN IN THE LOW TO MID 50S. HYPOTHERMIA CAN SET IN QUICKLY WHEN
WATER TEMPERATURES ARE THIS COLD. PLEASE BE CAREFUL AND KEEP THIS
INFORMATION IN MIND WHEN VISITING THE BEACHES THIS HOLIDAY
WEEKEND. ALSO ALWAYS SWIM NEAR A LIFEGUARD.

CAZ006-505-509-529-530-041100-
/O.CON.KMTR.BH.S.0014.000000T0000Z-160705T0300Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
202 PM PDT SUN JUL 3 2016

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
EVENING...

* HAZARDS...RIP CURRENTS WHICH COULD BE STRONG AT TIMES AND COLD 
  WATER TEMPERATURES WHICH COULD LEAD QUICKLY TO HYPOTHERMIA. 

* TIMING...THROUGH THE WEEKEND.

* LOCATION...THE ENTIRE COAST FROM SONOMA COUNTY SOUTH ALONG THE 
  BIG SUR COAST. 

* POTENTIAL IMPACTS...RIP CURRENTS CAN PULL EVEN THE BEST 
  SWIMMER AWAY FROM THE BEACH AND OUT TO SEA. COLD WATER 
  TEMPERATURES CAN QUICKLY RESULT IN HYPOTHERMIA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARD STATEMENT FOR RIP CURRENTS MEANS THAT CONDITIONS
ARE PRESENT TO SUPPORT A HEIGHTENED RISK OF STRONG RIP CURRENTS.
RIP CURRENTS ARE TYPICALLY MORE FREQUENT AND STRONGER IN THE
VICINITY OF JETTIES...INLETS...AND PIERS. SWIMMERS CAUGHT IN A
RIP CURRENT SHOULD SWIM PARALLEL TO THE COAST TO ESCAPE THE RIP
CURRENT BEFORE TRYING TO SWIM FOR SHORE. SWIMMERS SHOULD ALWAYS
SWIM NEAR A LIFEGUARD.

&&

$$
957 
WHUS46 KMTR 041209
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
509 AM PDT MON JUL 4 2016

...JUST A REMINDER THAT RIP CURRENTS CAN DEVELOP QUICKLY EVEN
WHEN THE WAVES ARE SMALL AND HYPOTHERMIA CAN ALSO SET IN QUICKLY
WITH CURRENT SEA SURFACE TEMPERATURES IN THE LOW TO MID 50S...

WAVES ARE EXPECTED TO BE SMALL THIS HOLIDAY WEEKEND...HOWEVER...
RIP CURRENTS CAN FORM QUICKLY ESPECIALLY ON GENTLY SLOPING SANDY
BEACHES. ADDITIONALLY...SEA SURFACE TEMPERATURES AT THE BEACHES
REMAIN IN THE LOW TO MID 50S. HYPOTHERMIA CAN SET IN QUICKLY WHEN
WATER TEMPERATURES ARE THIS COLD. PLEASE BE CAREFUL AND KEEP THIS
INFORMATION IN MIND WHEN VISITING THE BEACHES THIS HOLIDAY
WEEKEND. ALSO ALWAYS SWIM NEAR A LIFEGUARD.

CAZ006-505-509-529-530-050300-
/O.CON.KMTR.BH.S.0014.000000T0000Z-160705T0300Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
509 AM PDT MON JUL 4 2016

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...RIP CURRENTS WHICH COULD BE STRONG AT TIMES AND COLD 
  WATER TEMPERATURES WHICH COULD LEAD QUICKLY TO HYPOTHERMIA. 

* TIMING...THROUGH MONDAY EVENING.

* LOCATION...THE ENTIRE COAST FROM SONOMA COUNTY SOUTH ALONG THE 
  BIG SUR COAST. 

* POTENTIAL IMPACTS...RIP CURRENTS CAN PULL EVEN THE BEST 
  SWIMMER AWAY FROM THE BEACH AND OUT TO SEA. COLD WATER 
  TEMPERATURES CAN QUICKLY RESULT IN HYPOTHERMIA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARD STATEMENT FOR RIP CURRENTS MEANS THAT CONDITIONS
ARE PRESENT TO SUPPORT A HEIGHTENED RISK OF STRONG RIP CURRENTS.
RIP CURRENTS ARE TYPICALLY MORE FREQUENT AND STRONGER IN THE
VICINITY OF JETTIES...INLETS...AND PIERS. SWIMMERS CAUGHT IN A
RIP CURRENT SHOULD SWIM PARALLEL TO THE COAST TO ESCAPE THE RIP
CURRENT BEFORE TRYING TO SWIM FOR SHORE. SWIMMERS SHOULD ALWAYS
SWIM NEAR A LIFEGUARD.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Jul 2, 4:53 AM PDT, 46 minutes earlier.

Area forecast discussion, Jul 2, 4:53 AM PDT, 46 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
453 AM PDT SAT JUL 2 2016

.SYNOPSIS...A minor cooling trend will continue through the first
half of next week especially for inland locations. Late night and
morning low clouds will give way to mostly sunny conditions each
afternoon.

&&

.DISCUSSION...as of 3:00 AM PDT Saturday...Moderate onshore
gradient combines with a marine layer between 1500 and 2000 feet
has lead to widespread clouds along the coast plus some of the adjacent
valleys. Would expect the coverage of clouds to expand until
sunrise although models keep most of it north of the bay bridge.
Could see a sunny start in southeastern SF with clouds and patchy
fog toward western and northern coastal sections. Temperatures are
forecast to show some cooling inland with values at the coast very
similar to Friday. Look for 60s at the coast with 70s and 80s
inland. May see some lower 90s in northern Napa and Sonoma
counties.

Additional cooling is forecast for inland spots for Sunday
through Tuesday as a persistent onshore flow sets up at the
surface while an upper level low and shortwave trof progress
west-to-east from the PacNW to the Northern Rockies. Highs for the
Fourth (Monday) will drop an additional 3 to 5 degrees for the
North Bay compared to today. That translates to a 12 to 18 degree
drop for many spots in that area from the hot readings we had
earlier in the week.

Right now the rest of next week appears very quiet with
comfortable temperatures and no chance of showers in the San
Francisco and Monterey Bay Region.

&&

.AVIATION...as of 4:45 AM PDT Saturday...Latest satellite image
shows low clouds are starting to spread out over the SFO Bay
Area. Fort Ord Profiler showing a deeper marine layer of near 2000
feet. As a result MVFR/IFR cigs are expected at SFO between 13Z
and 17Z.

Vicinity of KSFO...MVFR/IFR cigs expected 13-17z with bkn-ovc008-010.
West wind to15-18 kt after 20z.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...IFR cigs through 19z.

&&

.MARINE...as of 4:45 AM PDT Saturday...High pressure centered 700
miles west of Point Arena will drift slowly northward. This will
confine the strong northwest winds to the northern outer waters
through the holiday weekend. Winds will be lighter over the
southern and inner waters.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...SF Bay from 11 AM
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm

&&

PUBLIC FORECAST: Bell
AVIATION: W Pi
MARINE: W Pi

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:29 PM PDTBeach Hazards StatementMTRMarin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma10 hr
Jul 2, 2:02 PM PDTSmall Craft AdvisoryMTR31 hr

Nearby

Beach Hazards Statements in California, 2016Every beach hazards statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.